Valsartan, a medication used to treat high blood pressure, caused angioedema in the neck and face of a patient who was receiving surgery on his lower back, a Jordanian case report shows.
The study, “Intraoperative angioedema induced by angiotensin II receptor blocker: a case report,” was published in the journal Patient Safety In Surgery.
Valsartan, marketed as Diovan and Prexxartan, is a medication that dilates blood vessels and lowers blood pressure by blocking the angiotensin II receptor. Inhibitors of this molecule were introduced in the market to avoid some side effects, including cough and angioedema, of other blood pressure medications, like angiotensin converting enzyme inhibitors.
Recent reports have shown that angiotensin II receptors, and particularly valsartan, also may cause angioedema. Roughly one in 10 patients who discontinued other blood pressure medications due to angioedema experienced a second swelling episode on valsartan. However, no studies have reported a case of angioedema caused by angiotensin II receptors following anesthesia.
Now, researchers in Jordan describe the case of a 38-year-old man who underwent an elective surgery on his lower back and experienced swelling in his neck and face during surgery.
The patient had a history of high blood pressure, for which he was receiving valsartan the last four years. No history of any nonsteroidal anti-inflammatory drug use was noted.
His vital signs and physicals were recorded before surgery. Examination of his airway and all necessary laboratory tests also did not reveal any abnormal findings. The doctors administered fentanyl and propofol intravenously as anesthesia, and the patient was intubated for the surgery. (Intubation helps keep the airways open and prevent suffocation during operation.)
For the surgery, he was turned on his stomach facing down. Anesthesia was maintained throughout the surgery using fentanyl and isoflorane. During the operation, the patient was given morphine to manage any pain-related discomfort and cefazolin to prevent any bacterial infections.
At the end of the surgery, however, when the doctors turned him on his back, they noticed extensive swelling on his face and neck. His eyelids, lips, and cheeks were swollen. An examination of his throat and mouth also revealed a swollen tongue, mouth, and throat, including the voice box. His heart rate and other vital signs were normal.
The doctors turned him back on his stomach and kept him so for the next five hours.
Suspecting drug-induced angioedema, the patient discontinued valsartan and was given anti-inflammatories, immunosuppressants, and anti-histaminics. Cefazolin and morphine also were continued for three days. He was moved to the intensive care unit and remained intubated and under observation.
Within two hours of treatment and valsartan discontinuation, the swelling was reduced and a significant regress was reported within the next 24 hours. On the second day, an examination revealed that the swelling in his throat had subsided and the patient was extubated. By the third day, the edema on his face and neck completely resolved. He was discharged on the fifth day after surgery.
During his follow-up, no further angioedema attacks were reported.
“This report demonstrates a unique case of intraoperative angiotensin II receptor blocker-induced angioedema,” investigators wrote.
“Anesthesiologists should be aware of such rare, but potentially dangerous, perioperative adverse reaction that can occur with angiotensin II receptor blockers use,” they concluded.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?